Florida, 2007

Tornado and Damaging Wind in Florida, August 11, 2007

August 11, 2007 · NWS TBW · 2 events in 1 county or zone

Weak high pressure continued across Florida with storms firing along sea breeze fronts and thunderstorm outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Weak high pressure continued across Florida with storms firing along sea breeze fronts and thunderstorm outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 11, 12:21 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 11, 12:21 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
121 PM EDT SAT AUG 11 2007

.SYNOPSIS...UPPER LEVEL LOW OVER THE WESTERN BAHAMAS CONTINUES TO
TRACK WESTWARD AROUND THE BASE OF A LARGE UPPER HIGH SPRAWLING OVER
THE SOUTHERN PLAINS. AT THE SURFACE...A RIDGE AXIS IS DEPICTED
NICELY IN THE LATESET QUIKSCAT SWATH...RIGHT OVER CENTRAL FLORIDA.

&&

.SHORT TERM (TONIGHT-MONDAY)...AS UPPER LOW CROSSES THE STATE IT
WILL BRING MORE INSTABILITY ACROSS THE REGION...AND CONSEQUENTLY
NEAR NORMAL CHANCES FOR RAIN TOMORROW. SURFACE RIDGE AXIS WILL
CONTINUE OVER THE REGION...SO STORMS WILL BE INITIATED BY THE SEA
BREEZES AND THEN BY OUTFLOW BOUNDARY COLLISIONS. BY EVENING...FLOW
EASTERLY FLOW ALOFT COULD BRING ADDITIONAL DEVELOPMENT ACROSS THE
REGION AND OUT INTO THE GULF SO HAVE BUMPED POPS UP TO SCATTERED
COVERAGE.

FOR MONDAY...FLOW ALOFT BECOMES MORE NORTHEASTERLY AS INFLUENCE OF
UPPER LOW DIMINISHES AND RIDGING ACROSS PLAINS RE-EXERTS ITS
INFLUENCE. THUS EXPECT SLIGHTLY DRIER AIR OVER THE
REGION...ESPECIALLY UP NORTH. HAVE GONE BACK TO 30 POPS OVER THE
NATURE COAST AND 40 ELSEWHERE.

TEMPERATURES BOTH DAYS WILL CONTINUE ABOVE NORMAL...THOUGH HEAT
INDICES SHOULD STAY BELOW 105 FOR MOST CITIES.

.LONG TERM (MONDAY NIGHT-SATURDAY)...THE GFS/UKMET AND DGEXS REMAIN
FAIRLY CONSISTENT IN SHOWING AN UPPER TROUGH AMPLIFYING ALONG THE
U.S. EAST COAST AT THE BEGINNING OF THE LONG TERM PERIOD. MODELS
SHOW A CUT OFF LOW EVOLVING IN THE BASE OF THIS TROUGH OVER THE BAHAMAS
ON WEDNESDAY...THEN RETROGRADING WEST ACROSS THE SOUTHERN PENINSULA
AND INTO THE GULF DURING THURSDAY THROUGH SATURDAY. THE GFS SHOWS SOME
DRIER AIR WORKING ITS WAY INTO THE FORECAST AREA FROM THE NORTHEAST
EARLY ON TUESDAY AS THE UPPER TROUGH AMPLIFIES OFFSHORE THE FL EAST
COAST (PWS FALLING TO 1 TO 1.3 RANGE) BEFORE MOISTURE INCREASES AGAIN
LATE IN THE DAY AHEAD OF A SPURIOUS LOOKING VORT LOBE DROPPING SOUTH
INTO THE FORECAST AREA DURING THE AFTERNOON...WHICH RESULTS IN HIGH
QPF (APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES) VALUES
OVER THE NORTHERN FA WHERE 2+ INCHES OF RAIN IS DEPICTED. GIVEN THE
CONVECTIVE FEEDBACK ISSUES WITH THE GFS PREFER TO STAY CLOSER TO THE
BELOW CLIMO POP TREND ALREADY ADVERTISED IN THE GRIDS...AND WILL
MAINTAIN 30% POPS IN THE GRIDS FOR NOW.

ON WEDNESDAY ADDITIONAL DRIER AIR MOVING INTO THE FORECAST AREA COMBINED
WITH SOME SUBSIDENCE ON THE NORTHWESTERN SIDE OF THE CLOSED LOW OVER
THE SOUTHERN PENINSULA SHOULD AGAIN KEEP RAIN CHANCES BELOW NORMAL OVER
MOST OF THE FORECAST AREA AND WILL MAINTAIN 30% POPS IN THE GRIDS.

DURING THURSDAY THROUGH SATURDAY DEEPER MOISTURE WILL ADVECT INTO THE
REGION FROM THE EAST AND SOUTHEAST AS THE CLOSED LOW MOVES WEST INTO
THE GULF AND THE SURFACE RIDGE AXIS SETS UP OVER THE NORTHERN
PENINSULA. AS THE CLOSED LOW MOVES WEST THE FORECAST AREA WILL COME
UNDER THE MORE FAVORABLE ASCENDING SIDE OF THE LOW. THIS COMBINED WITH
DEEPENING MOISTURE AND COOLING MID LEVEL TEMPS (50H TEMPS DROPPING
TO -9C) AND SEA BREEZE CIRCULATIONS WILL LEAD TO INCREASING CHANCES
FOR SHOWERS AND STORMS ACROSS THE ENTIRE FORECAST AREA WITH THE
GREATEST COVERAGE OF STORMS EXPECTED DURING THE AFTERNOON HOURS EACH
DAY WITH POPS INCREASING TO 40% NORTH AND CENTRAL ZONES AND 50% FAR
SOUTH...TAPERING BACK TO 20% EACH EVENING. TEMPERATURES WILL CONTINUE
TO RUN ABOVE NORMAL THROUGH THE PERIOD...ESPECIALLY OVER THE INTERIOR
EXCEPT SLIGHTLY COOLER READINGS ALONG THE IMMEDIATE COAST DUE TO THE
AFTERNOON SEA BREEZE.

&&

.AVIATION...BRIEF PERIODS OF MVF/IFR CONDITIONS ALONG WITH SOME WIND
GUST UP TO 30 KNOTS MAY AFFECT THE TERMINAL SITES THROUGH THE REMAINDER
OF THE AFTERNOON AS SHOWERS AND THUNDERSTORMS DEVELOP OVER THE
REGION. OUTSIDE OF THE SHOWERS AND STORMS VFR CONDITIONS ARE
EXPECTED. VFR CONDITIONS ARE EXPECTED MOST OF TONIGHT...BUT MAY SEE
SOME MVFR VISIBILITIES IN FOG AND HAZE DEVELOP TOWARD SUNRISE ON
SUNDAY. ANY MVFR CONDITIONS EARLY SUNDAY MORNING WILL BECOME VFR BY
MID MORNING...BUT ADDITIONAL BRIEF PERIODS OF MVFR/IFR CONDITIONS WILL
AGAIN BE POSSIBLE AT ALL TERMINAL SITES LATE MORNING THROUGH THE AFTERNOON
AS SHOWERS/STORMS REDEVELOP OVER THE REGION.

&&

.MARINE...AS MENTIONED IN SYNOPSIS ABOVE...RIDGE AXIS RIGHT OVER THE
COASTAL WATERS. THUS HAVE A LIGHT WESTERLY FLOW OVER THE NORTHERN
WATERS AND WEAK EASTERLY FLOW DOWN SOUTH. THE LOCATION OF THE HIGH
MAY FLUCTUATE WITH DIURNAL CHANGES...THUS WINDS WILL BECOME VARIABLE
AT TIMES...AND SHOULD GENERALLY STAY 10 KNOTS OR LESS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  92  78  93 /  20  50  30  40
FMY  77  93  76  94 /  20  50  30  40
GIF  78  94  77  95 /  20  50  30  40
SRQ  77  91  76  92 /  20  50  30  40
BKV  75  93  74  94 /  20  50  30  40
SPG  81  92  80  93 /  20  50  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM...RJS
LONG TERM/AVIATION...JCM
Hazardous weather outlook, Aug 11, 4:03 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 AM EDT SAT AUG 11 2007

FLZ039-042-043-048>052-055>057-060>062-065-111645-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
503 AM EDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL BEGIN TO FORM LATE THIS MORNING...WITH
A DEVELOPING SEA BREEZE PROVIDING A FOCUS. THE SEA BREEZE WILL
PUSH INLAND DURING THE AFTERNOON WITH SCATTERED THUNDERSTORMS. THE
HIGHEST CHANCES OF STORMS WILL BE THE CENTRAL INTERIOR AND THE
SOUTH. THUNDERSTORM COVERAGE WILL RETURN TO ISOLDE IN THE EVENING
WITH THE LOSS OF DAY TIME HEATING.

STRONGER STORMS WILL CONTAIN DEADLY LIGHTNING AND STRONG GUSTY
WINDS. WHEN SKIES DARKEN...MOVE INDOORS.

...EXCESSIVE HEAT IMPACT...
HEAT INDICES WILL REACH 100 AT MOST LOCATIONS WITH INLAND AREAS
SEEING AROUND 105 AFTERNOON AS TEMPERATURES CLIMB TO 90 TO 95 AND
DEW POINTS REMAIN IN THE MID 70S.

RESIDENTS ARE ENCOURAGED TO LIMIT OUTDOOR ACTIVITY...DRINK PLENTY
OF WATER AND TAKE FREQUENT BREAKS FROM THE HEAT IN A SHADED AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON THUNDERSTORMS...BUT BECOMING ISOLATED
IN THE EVENING...ARE EXPECTED EACH DAY. STRONG GUSTY WINDS AND
DEADLY LIGHTNING WILL CONTINUE TO BE THE MAIN HAZARDS WITH THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

RKR

In the hours before

Special weather statement, Aug 11, 2:45 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
345 PM EDT SAT AUG 11 2007

FLZ055-112030-
MANATEE-
345 PM EDT SAT AUG 11 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN MANATEE COUNTY...

THUNDERSTORMS...MOVING NORTHEAST AT 5 MPH...WILL AFFECT PARRISH...
UNTIL 430 PM EDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO
BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.

EJ
Special weather statement, Aug 11, 3:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
451 PM EDT SAT AUG 11 2007

FLZ062-112130-
CHARLOTTE-
451 PM EDT SAT AUG 11 2007

...EXCESSIVE LIGHTNING AND GUSTY WINDS WILL AFFECT CHARLOTTE
COUNTY...

A GUSTY THUNDERSTORM...MOVING NORTHWEST AT 10 MPH...WILL AFFECT
CLEVELAND...PUNTA GORDA...PORT CHARLOTTE AND CHARLOTTE
HARBOR...UNTIL 530 PM EDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED IF
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. IF
INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

NP

The radar

The Tampa radar (KTBW), 87 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
August 11, 4:20 PM EST
Where
Charlotte County, 0.2 mi SE of Port Charlotte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.968, -82.098

A home weather station measured a 60 MPH wind gust near Highway 41 and Harbor blvd. A wind gust of 44 MPH was reported at the Punta Gorda airport.

Tornado, Charlotte

When
August 11, 4:40 PM EST to 4:42 PM EST
Where
Charlotte County, 4 mi NE of Port Charlotte
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
27.011, -82.054

A brief tornado touchdown was reported by law enforcement in the Deep Creek subdivision. The tornado caused minor damage to trees, power lines, and vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40678, 40677.